Does anyone know if steroids interact with thyroxine?

A few months ago I was put on steroids for 3 months but when I stopped taking them which I did without tapering my thyroid symptoms seemed to go crazy when I had a TSH blood test it was quite hyper so decided to stop taking thyroxine. Can't seem to get anywhere with docs at a complete loss of what to do, praying that thyroid will go hypo again so can start from scratch with thyroxine again.

Last edited by
Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

15 Replies

oldestnewest
  • Probably....

    Not a real answer I'm afraid, just replying to push the back onto the latest activity screen...

    L

    x

  • Intriguing question. I don't know the answer either but would be interested to know. I had a brief hyper period very suddenly in Feb 2012, which came on not that long after I was on a steroidal nasal spray for a sinus infection.

  • I can see a problem that stopping corticosteroids suddenly will leave you with MUCH lower adrenal output (which is precisely why it is NOT safe to do), and therefore mean you are not able to convert T4 to T3 properly as it is necessary for that mechanism to work correctly. That could well impact on TSH produced (as well as other things) as you body tries to sort everything out and signal for the right hormones to be produced, and for things to be a bit "chaotic" in that time.

    TSH alone is not any sort of way to diagnose anyone being hyper, (or hypo for that matter) it is that in conjunction with very high T3 and to a lesser extent high T4 too, as well as physical symptoms (esp. temperature and heart rate). Even when all is right, TSH can go up or down for various reasons temporarily, one-off tests are not proof of much at all, even more so if you have been ill (presumably the reason for the steroids). It could even produce a condition - the so-called Euthyroid Sick Syndrome (http://en.wikipedia.org/wiki/Euthyroid_sick_syndrome )

    What you need now are full thyroid blood tests, TSH, yes; but T3 and T4 are more vital to know what is happening. That's the problem when your Doctor knows precious little about these situations - like yours (clearly!), most haven't got the foggiest idea, which is why so many people struggle to get sorted :-(

    Lots of other things relate to proper thyroid function and T4/T3 conversion too that need to be at good levels in your body... iron/ferritin also vit B12, Vit D3 and Folate in particular.

  • Hi Shezaroo123,

    There is a connection. Dr. Rone writes about such things in his book "The Thyroid Paradox" which I have found to be an excellent book. Unfortunately, without reading half the book again, I can't really sum up what he said except that, I think, steroids suppress TSH production, whether that is from taking them, or from an excess produced by your own body because of disease or severe stress. If this is right, it could explain why your TSH shot up when the steroid course stopped.

    I guess that things just need to settle down, and that if you needed thyroxine before going on the steroids, you must still need it. A TSH test at this time probably means nothing, because your chemistry is unstable.

  • I believe you're right, Helenabc. Stress hormones do suppress thyroid activity, so while on steroids the thyroid activity will have been reduced and coming off the steroids suddenly will have caused this reaction.

  • Thank you everyone for replying, I hope it's ok to give a little background. 9 years ago I had a funny do as I call them to the point where I thought I had been drugged the next day I felt really on edge and just not right within a few days I felt ok again. I went to doctors who done some blood tests and my thyroid one came back hypo but they said it was borderline and didn't give me anything. I would have these funny dos periodically and then when I had my youngest child 4 years ago these funny dos were happening all the time and my head never felt right I would either feel like I was on drugs or feel concussed and drunk doctors tested thyroid all was fine except TPO which were high so they put me on 50mcg of thyroxine which helped but they referred me to an endo who said your TSH is normal so stop taking them so I did and all the horrible symptoms returned after a few months one of the doctors who I saw tested thyroid again and it had gone hypo again so they put me back on the thyroxine which I had been on for about 18 months. I got put on the steroids because of joint pain that I have had for 12 years. They didn't tell me to tapper them they just told me to stop taking them and that's when all the horrible symptoms returned with full force. Doctor now will not put me back on thyroxine till it goes hypo but she did send me for a thyroid ultrasound which showed left side of thyroid is completely damaged by Hashis.

  • Cortisol helps you absorb thyroid meds. More info can be found on stop the thyroid madness website.

  • Shezaroo you TSH is normal because you were on thyroxine so why did they stop the meds? It's bound to go hypo! Stopping steroids after 12 years without tapering is downright dangerous you could of had an adrenal crisis! I would check your cortisol levels if I were you. Ask your GP for a 9am cortisol test as a lot of your symptoms could be adrenal related as well a thyroid. Speaking from experience here x

  • My understanding of this is that steroids (as well as a lot of other meds - even aspirin) need the thyroid binding globulin (TBG) to get moved around your body. This uses up the TBG that your T4 and T3 will be "looking" for. So if you want maximum effect from your T4 and T3 - be they self made or synthetic - do not load your system with steroids of any type.

  • I'm on TRT, and have noticed my moods/energy levels have tanked.

    You can Google: Steroids affect TSH, and read some of the muscle building forums. There are also studies that suggest that steroids can affect the thyroid.

  • Here is a list of all the 580 drugs which interact with Levothyroxine:-

    drugs.com/drug-interactions...

  • the BNF tells you that steroids will effect thyroid function - therefor it seems lightly it will also effect any drug used as a replacement............

  • Oh thank goodness - I'm so happy to have found this forum and, in particular, this topic! I am convinced that every time I need to go back on corticosteroids or change the dosage of them that my levels of Synthroid get altered and I experience the lousy physical affects that I've become all too familiar with!

    Just a brief rundown: I have Graves Disease so opted to have my thyroid removed in 2013. Best decision I ever made, but it took me a few years to find the right dosage of Synthroid and lots of trial and error and lousy physical symptoms each time I changed the dosage. I've also had collagenous colitis since 2012 and as a result, end up having to take a corticosteroid on and off when I'm flaring badly. Each and every time I have to start taking them or when I wean off, I feel horrible physically and KNOW it's the same symptoms I used to feel whenever we changed my Synthroid dosage. But the doctors say "No, as long as you're taking the steroid four hours apart from the Synthroid, it's not being affected."

    I know my body, and I know what it's been through and what it continues to go through and I knew in my gut that this is more than coincidence that I experience thyroid symptoms every time I go on or off steroids. Thank you for the peace of mind and confirmation that this IS truly happening and that there IS a medical reason for it!

    Sue

  • Welcome to the forum, SueAndHerZoo.

    This is a 4 year old thread so you are unlikely to get replies from other members. Other members have found that taking steroids suppresses their TSH which suggests it must be raising their FT4 and FT3 so next time you have to take steroids you could try reducing your Levothyroxine by 25mcg and reinstating the dose 2-3 weeks after you stop taking the steroids.

    Taking steroids and Levothyroxine 4 hours apart simply makes it unlikely that Levothyroxine absorption will be impaired whereas the problem appears to be that steroids are enhancing the effect of Levothyroxine.

  • Wow - thank you for the prompt reply and the VERY helpful information! I realized the thread was old so wasn't optimistic anyone would reply but I also saw that there was some activity within the past two months so I held out hope.

    I never even thought of adjusting my Levo dosage to compensate for the "hyper" I feel on steroids... I'm so accustomed to the doctors telling me that my T3 and T4 levels are NOT being affected and that's it's all in my head. However, I'm scared to death of playing with my Levo levels because every time I switch dosages I have to go through a 5-6 week adjustment so it may be a double-edged sword. I'm weaning myself off the steroid right now and am almost ready to stop - but next time I have to start the steroid I may call and ask for a smaller mcg Synthroid to accommodate the steroid.

    Thanks again - look forward to reading lots more posts and hopefully contributing!

    Sue

You may also like...